It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


I'm going to be difficult and ask a couple of more questions. ;) What was your son's Adderall dose when he decided to quit? Had his dosage of Adderall or Wellbutrin changed in the past year?

I'm going to do my best to explain what I think is going on, but I want to establish right out of the gate, I am not a mental health professional; my understandings and opinions are those of a layman only. As a warning, I tend to oversimplify and speak to what I feel to be the lowest common denominator, don't be offended if I cover something you already know or if my description is slightly different from yours.

I asked about your son's dose because it sounds like it was too high. The med should cause increased focus, awareness and processing speed, but should fall short of making one feel a 'high' or inhibiting ability to interact. A good, yet imperfect analogy is that one cup of coffee can wake you up in the morning or perk you up, while 5 cups of coffee can make you jittery and short tempered. Anyone I encounter that is complaining of agitation or sleep problems, I generally advise that they lower their dose.

I don't know how much information you have about the meds your son is/was on, but the interaction between the Wellbutrin and the Adderall may have contributed to his issues, and may be a factor in his continuing ability to focus.

First, Adderall is a stimulant medication, consisting of 'mixed amphetamine salts.' In a nutshell, stimulants do exactly what you would expect them to do, they stimulate the brain and the Central Nervous System. The effect that Adderall has that is relevant to ADHD is that it causes the secretion of additional supplies of the neurotransmitters Dopamine, Norepinephrine and to a lesser extent Seratonin. Neurotransmitters are chemicals responsible for carrying messages between the neurons that make up the brain and the central nervous system, not enough neurotransmitters and messages can be lost in the mix. In the most general of possible terms, Dopamine tends to be associated with satiety, it makes you feel good or satisfied. This tends to be what's released when an addict gets their fix. Norepinephrine seems to be associated with self control, too much norepinephrine [i]may[/i] be behind the 'zombie like' feeling some get on Adderall and other stimulant meds.

Second, Wellbutrin is a Dopamine and Norepinephrine reuptake inhibitor. Once released, the body tends to break down most neurotransmitters somewhat quickly, Wellbutrin blocks the breakdown and reabsorption of the above neurotransmitters, thereby increasing the supply.

As a result of the interplay between the effects of Adderall and Wellbutrin, it may well be that your son was in a situation where he was overstimulated. Too much of one or both of the neurotransmitters that these meds act on can cause the jitters, the agitation or the lack of engagement with others. It is possible that he would have been best served by a simple modification of the dose of one or both of his medications.

On the other hand, it seems likely to me that the reason that he hasn't lost his focus since stopping the Adderall is the Wellbutrin. The Wellbutrin is acting to stabilize the neurotransmitter supply, and it will shrink more slowly than it would otherwise, this effect has softened the blow that he likely would have felt coming off Adderall without the Wellbutrin. The problem is that despite the soft landing, he may find that his focus begins to suffer as his neurotransmitter supply reaches its Adderall free levels. He may also find that the Wellbutrin alone is enough to do the trick.

A couple of notes. I do not believe that your son is any physical danger from the cessation of the Adderall. The concern his doctor has is likely the 'crash' that one can experience when the Adderall is gone. You and your son are probably aware of the Adderall 'crash' already, because it sounds like that's why the Wellbutrin was prescribed in the first place. It's important to remember that the body and the brain become somewhat dependent upon the extra neurotransmitters, and as his supply begins to dwindle, he may find that he feels depressed and extremely tired. These sorts of feelings are the type that may indicate suicidal potential, and I'm certain that this is what his doctor had in mind. However, I feel that the Wellbutrin should make his transition more tolerable. I would not recommend stopping the Wellbutrin for at least a couple of months to ensure that he's not hitting himself too hard.

I feel that, at this point, your son is better off without the Adderall. My reasoning is his sleep. Regular, high quality sleep is extremely important to both the body and the brain, and if the Adderall was interfering with his ability to sleep, then he was likely in more danger from the lack of sleep than from the discontinuation of the med.

I would recommend that you monitor the situation. Talk to your son regularly to judge how he's feeling, physically, mentally and emotionally. If your son finds that his focus begins to erode over time, consider returning to Adderall or another stimulant med at a smaller dose. Start at the minimum possible dose and step up slowly over a matter of weeks until he can find a dose that gives him the focus he needs but without interfering with his sleep.

Best of luck. :)





All times are GMT -7. The time now is 11:20 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!